Ask a doctor

Will It Be Botox or Juvederm Causing Divots when I Smile?

I had a small amount of Botox under eye at the same time as Juvederm along the orbital rim to improve under eye area about 8 weeks ago . When I smile I have deep indents running from the side of the nose down along the Orbital rim with what appears to be half moon lumps above the indents . I have had a follow up appointment with the very experienced injector who states she has not seen this effect before; she thinks it could be "muscular " and related to the "anatomy of my face ". Any thoughts?

Doctor Answers (9)

Botox / Juvederm Causing Under Eye Divots Upon Smiling

+2

Hello and thank you for the question.

Its difficult to make an assessment without examining you firsthand. Having said that, either agent (Botox Cosmetic or Juvederm) may be the culprit causing the divot. If its bilateral, its more likely to be a muscular phenomenon. Your clinician may want to consider treating you with hyaluronidase in the event that the finding is secondary to the Juvederm, as this enzyme will dissolve the HA filler.

Best of luck,

Glenn Vallecillos, M.D., F.A.C.S. 


Beverly Hills Plastic Surgeon
5.0 out of 5 stars 20 reviews

Indent underneath eyelid after Botox and Juvederm

+1

YOu are describing something extremely unusual and you need another opinion in person. YOu must be examined by an experienced injector as it is too difficult to evaluate your condition on the internet. You need to be examined at rest and with smiling and squinting to see how the muscles move and the skin move as well.  If the filler created a bulge above the tear trough then an indent might be seen with the half moon of filler riding over it. If the Botox inhibited muscle contraction of the lower eyelid, I can't imagine it caused an indentation, though that is not to say it can't happen, I just don't know of it being possible. Adjoining overcorrected skin can make the adjacent skin look like a dent. If someone feels there is overcorrection, then hyaluronidase can dissolve the filler and you can start from fresh.

Ronald Shelton, MD
Manhattan Dermatologist
5.0 out of 5 stars 31 reviews

Botox vs juvaderm and lower eyelid deformity

+1

Either Botox or the Juvederm could be causing this affect.  The good news is that if it is the botox it should begin to resolve in three months.  If it is caused by the Juvederm it may take up to year but should still resolve over time.

Vincent D. Lepore, MD
San Jose Plastic Surgeon
5.0 out of 5 stars 17 reviews

You might also like...

Lumps After Juvederm Injection for Under Eye Bags

+1

Twinkle1,

It is always difficult to comment without at least seeing a photo, and preferably examining the patient.  I inject Botox under the eye and have not seen what you are referring to before.  However, I have seen Juvederm cause lumps under the eyes.  Sometimes this can be treated by the injector massaging the product.  If this doesn't help, I would recommend dissolving the product with hyaluronidase.

Michael McCracken, MD
Lone Tree Oculoplastic Surgeon
5.0 out of 5 stars 9 reviews

Botox and Juvederm injections to the orbital rim

+1
I agree with many of the other physicians statements. It sounds like you have a combination effect of the Botox weakening the muscle and the Juvederm leaving lumps in the orbital rim. I personally do not use Botox in this area for the reasons specified. Botox injections will weaken the obicularis oculi muscle and may cause an unpleasant effect. As well the Juvederm sounds to be aggravating the situation as it may have moved from the exact location of injection or been injected to high or low adding to the problem. In my opinion neither of these products are ideal in this area. Time will be on your side and both of these should dissipate. The Botox should be gone in several months and the Juvederm will take anywhere from three to six months to dissipate. Best regards!

Michael Elam, MD
Orange County Facial Plastic Surgeon
5.0 out of 5 stars 132 reviews

Bunching under the eyes

+1

I personally don't place botox under the eyes because I that that causes the obicularis oculi (the circular muscle around the eye) to bunch up in wierd places - which is what sounds like is happening now.  If you had filler placed as well, the Juvederm could be bunching up under the muscles making the problem worse.  Luckily, both products wear off over the next 6 months. 

Dr. Cat Begovic M.D.

Catherine Huang-Begovic, MD
Beverly Hills Plastic Surgeon
5.0 out of 5 stars 5 reviews

Botox, Wrinkle Treatment, Beverly Hills Botox, Los Angeles Botox, Nasal Surgery, Beverly Hills Rhinoplasty

+1

Sounds like you're having an issue with both.  The Botox injected under the eye, weakened the lower eye muscle and the Juvederm that was injected could be adding bulk to the tissue leading to what you are describing.  The good news that all of what you are seeing as a result of the Botox and filler, will go away in a few months.

Francis R. Palmer, III, MD
Beverly Hills Facial Plastic Surgeon
4.5 out of 5 stars 12 reviews

Effects of Botox and fillers around orbital rim

+1

Juvederm is a great filler. However, it is unforgiving around the orbit. We tend to use smaller needles than provided with the syringe to make sure no large amounts are leaving lumps. I think you are having the effects of both a lump from the filler plus the weakened muscles from the Botox making the movement unnatural. You will have a  better idea how much is caused by the filler in few weeks when the effects of botox are gone. 

Fadi Nukta, MD
Reston Plastic Surgeon
5.0 out of 5 stars 5 reviews

A photo here would be immensely helpful

+1

Most likely your issue is cause by a combination of the BOTOX and the Juvederm.  Juvederm is generally an excellent and forgiving hyaluronic acid filler product except in my experience along the orbital rim where there is a degree of drift of the product.  This can produce unwanted fullness and funny heaping of tissue when one smiles.  The BOTOX in this area can also weaken the orbicularis muscle in unexpected ways.  It is likely then, what you are experiencing is a combination of these effects.  I would give the BOTOX a bit more time to wear off.  However, if things do not get much better soon, I would ask your injector to break out the hyaluronidase, the enzyme that softens the filler, and begin adjusting the filler effect.

Kenneth D. Steinsapir, MD
Los Angeles Oculoplastic Surgeon
5.0 out of 5 stars 16 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.